Alert archive / Iowa / River Flood Warnings in 2010
River Flood Warning 32, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 9, 2010, 8:53 PM CST for Lucas County, Wayne County, Iowa. It was in force for 61 hr.
The area
The counties it named.
The facts
- Issued
- Mar 9, 2010, 8:53 PM CST (02:53 UTC)
- Expired
- Mar 12, 2010, 10:18 AM CST
- In force
- 61 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Lucas County, IA, Wayne County, IA
The radar
The Des Moines radar (KDMX), 100 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Chariton (CHTI4). The gauge peaked at 18.64 ft at Mar 11, 2010, 4:00 PM CST.
- Action stage
- 16 ft
- Minor stage
- 19.5 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 9, 5:43 PM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Mar 9, 5:43 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 543 PM CST TUE MAR 9 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... CONCERN TONIGHT WILL BE PROGRESSION OF UPSTREAM SHOWERS AS UPPER LOW LIFTS RIGHT INTO MO VALLEY. DEEP FORCING...MAINLY KINEMATIC AT THIS POINT WITH LESS IMPRESSIVE THETA-E ADVECTION AND FRONTOGENETICAL FORCING...SHOULD CONTINUE TO ADVANCE INTO IA TONIGHT. THIS FITS CURRENT WX AND IS DEPICTED NICELY IN 290-300K LAYER STARTING AT BASE OF STEEPER LAPSE RATES. MOISTURE TRANSPORT/CONVERGENCE IN THIS LAYER IS QUITE PERSISTENT TONIGHT AND ALSO REFLECTED IN MODEL UVM AND NET ISENT ADIABATIC OMEGA FIELDS SO SEE NO REASON NOT TO GOT 100 PERCENT POPS. HAVE ALSO ADDED ISOLATED THUNDER MENTION SOUTH. NO LIGHTNING ACTIVITY RECENTLY...BUT RELATIVELY STEEP LAPSE RATES IN LOW CORE WITH MUCAPES OF SEVERAL HUNDRED REFLECT THAT POSSIBILITY. FOG WILL PERSIST AS WELL SO WILL LEAVE ADVY IN PLACE AND EVEN EXTEND TIL MIDNIGHT. EXPECT VSBYS TO LIFT S-N AS SYSTEM APPROACHES WITH KFNB AND KIRK ALREADY MVFR OR GREATER...HOWEVER THIS MAY NOT OCCUR UNTIL 06Z PER EXPECTED WRMFNT POSITION. MINS WILL BE NON-DIURNAL WITH LOW INTO SRN IA BY 12Z. STAYED AT OR ABOVE WARMER GFS GUIDANCE. && .LONG TERM /WEDNESDAY THROUGH TUESDAY/... LITTLE CHANGE WAS MADE TO THE GOING FORECAST. WE HAVE A COMPLEX UPPER LEVEL PATTERN WHICH WILL KEEP RAINFALL IN THE PICTURE THROUGH FRIDAY AND ANOTHER WEAK SHORTWAVE WILL DROP ACROSS THE AREA SUNDAY. THE GOOD NEWS IS THAT AFTER THE WEEKEND...THE EXTENDED LOOKS DRY WITH SEASONAL TEMPERATURES AND THE SNOWPACK ACROSS IOWA WILL LIKELY BE GONE OR SIGNIFICANTLY REDUCED RELAXING ANY ADDITIONAL FLOODING THREAT THROUGH AT LEAST DAY 7. FOR WEDNESDAY...THE GFS HAS THE UPPER LOW LIFTING ACROSS IOWA WHILE ANOTHER SHORTWAVE/LOW EVOLVES IN THE LNG WAVE TROUGH. THE RESULT THEN IS FOR THE TWO LOWS TO FUJIWARA BEFORE THE SOUTHERN LOW INTENSIFIES AND TAKES OVER. THIS PROCESS WILL KEEP LIGHT TO MODERATE RAINFALL IN THE FORECAST THROUGH THURSDAY. THE COMBINATION OF RAIN AND MILD TEMPS ON THE EXISTING SNOWPACK AND THE FACT THAT WE WON'T BE ABLE TO BURN OFF THE EXISTING FOG OVER THE AREA WILL ALSO KEEP FOG...LOCALLY DENSE AT LEAST...IN THE FORECAST THROUGH THURSDAY NIGHT. BY FRIDAY THE LOW WILL FINALLY PUSH EAST OF THE REGION AND WE SHOULD SEE A BREAK IN THE FOG AND PRECIP. HOWEVER...BY EARLY NEXT WEEK THE LOW WILL PARK OVER THE EASTERN GREAT LAKES AND A LOBE OF THAT SYSTEM WILL SWING DOWN FROM THE NORTHEAST BRINGING ANOTHER CHANCE OF RAIN TO EASTERN AND CENTRAL IOWA. BEYOND THAT POINT...THE MODELS DIFFER WITH THE GFS DROPPING A SHORTWAVE DOWN BACKSIDE OF THE AFOREMENTIONED LOBE AND KEEPING THAT MOSTLY TO THE WEST OF IOWA. PRECIP MAY BRUSH THE SW LATE IN THE EXTENDED. THE EURO ON THE OTHER HAND DISMISSES THE WEAKER SHORTWAVE AND DEVELOPS A LARGE LOW OVER THE SOUTHERN PLAINS THAT MAY EJECT A SHORTWAVE UP INTO IA. THE GFS SCENARIO SEEMED MORE REALISTIC FOR NOW BUT WITH LOW CONFIDENCE I JUST PUT SLIGHT CHANCES IN FOR SUNDAY/SUNDAY NIGHT. EARLY NEXT WEEK AN UPPER RIDGE BUILDS INTO THE UPPER MIDWEST WHICH WILL BRING DRY CONDITIONS PROBABLY THROUGH MIDWEEK. THOUGH I DID NOTE A LOW DIGGING OFF THE WEST COAST. NOT CLEAR WHAT AFFECT THAT WILL HAVE ON THE RIDGE...EITHER BUILD IT UP OR FLATTEN IT OUT. WE WILL BE WATCHING THE EVOLUTION OF THIS IN THE COMING DAYS. && .AVIATION... 10/00Z...DENSE FOG AND VERY LOW CIGS PERSIST AT KFOD...KMCW...AND KDSM ATTM WHILE VSBYS/CIGS ARE SLIGHTLY BETTER AT KALO AND KOTM. RADAR IMAGERY SHOWS A LARGE BAND OF SHOWERS MOVING NORTHWARD ACROSS SOUTHERN IOWA...WITH THE LEADING EDGE LIKELY TO ARRIVE AT KDSM AND KOTM WITHIN AN HOUR...KFOD AND KALO ROUGHLY AROUND 03Z...AND KMCW A COUPLE OF HOURS AFTER THAT. AS THE RAIN MOVES THROUGH VSBYS WILL BEGIN TO IMPROVE SLIGHTLY WITH SOME OF THE FOG CONDENSING OUT...AND ONCE THE RAIN ENDS IT APPEARS UNLIKELY THAT DENSE FOG WILL BECOME WIDESPREAD AGAIN AS UPSTREAM OBS ACROSS NORTHERN MO INDICATE VFR TO MVFR CONDITIONS. ACROSS OUR AREA THIS SEEMS OPTIMISTIC AS WE HAVE PREEXISTING DENSE FOG AND SNOW MELT CONDITIONS THAT MO DOES NOT...SO WILL HOLD BR THROUGH THE NIGHT BUT KEEP VSBYS AOA 1SM. ALSO INCLUDED VCSH OVERNIGHT AS SOME POCKETS OF RAIN COULD MOVE THROUGH...BUT SHOULD NOT BE PREVAILING/PROLONGED. ON WEDNESDAY CONDITIONS WILL IMPROVE SOMEWHAT AS THE STORM SYSTEM CURRENTLY AFFECTING US MOVES NORTHWEST...AND THE NEXT STORM SYSTEM IS STILL APPROACHING FROM THE SOUTH. THIS RESPITE SHOULD ALLOW CIGS TO COME UP TO AT LEAST MVFR AND VSBYS TO IMRPOVE SIMILARLY DURING THE DAY...ESPECIALLY THE AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY IN EFFECT UNTIL MIDNIGHT FOR ALL OF CENTRAL IOWA. SHORT TERM...SMALL LONG TERM...FAB AVIATION...LEE
Hazardous weather outlook, Mar 9, 3:45 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CST TUE MAR 9 2010 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-102145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 345 PM CST TUE MAR 9 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD DENSE FOG WILL PERSIST OVER THE AREA THROUGH AT LEAST MIDNIGHT BEFORE BECOMING MORE LOCALIZED. A DENSE FOG ADVISORY IS IN EFFECT FOR ALL OF CENTRAL IOWA THROUGH MIDNIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS ALSO THE THREAT OF ISOLATED NON SEVERE THUNDERSTORMS ACROSS THE SOUTHERN HALF OF IOWA FOR THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ICE JAMS AND FLOODING ARE EXPECTED ACROSS MUCH OF THE AREA THROUGH THE END OF THE WEEK. THE COMBINATION OF SNOW MELT ASSOCIATED WITH WARMER TEMPERATURES...AND ADDITIONAL RAINFALL THROUGH FRIDAY MAY RESULT INITIALLY IN ICE JAMS...AND THEN EXPAND TO INCLUDE WIDESPREAD RIVER AND AREAL FLOODING. FLOOD WARNINGS ARE ALREADY IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. IN ADDITION...ISOLATED THUNDERSTORMS WILL BE POSSIBLE AT TIMES WEDNESDAY EVENING THROUGH WEDNESDAY NIGHT...MAINLY ALONG AND SOUTH OF HIGHWAY 30. SEVERE WEATHER POTENTIAL APPEARS VERY LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 11:07 PM CST | River Flood Warning | DMX | Appanoose, Wayne | 46 hr |
| Mar 10, 6:58 AM CST | Flash Flood Warning | DMX | Polk | 6 hr |
| Mar 10, 11:58 AM CST | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 39 hr |
| Mar 10, 1:04 PM CST | River Flood Warning | DMX | Emmet | 35 days |
| Mar 10, 1:04 PM CST | River Flood Warning | DMX | Palo Alto | 24 days |
| Mar 10, 2:44 PM CST | River Flood Warning | DMX | Story | 3 days |
| Mar 10, 3:00 PM CST | Flash Flood Watch | DMX | Story | 19 hr |
Nearby
River Flood Warnings in Iowa, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.